Maryland, 2018

Flooding and Heavy Rain in Maryland, February 11 to 12, 2018

February 11 to 12, 2018 · NWS PHI · 7 events in 2 counties and zones

A stalled frontal boundary brought several periods of heavy rain to the Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stalled frontal boundary brought several periods of heavy rain to the Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 11, 11:59 AM EST, 30 minutes earlier.

Area forecast discussion, Feb 11, 11:59 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1159 AM EST Sun Feb 11 2018

.SYNOPSIS...
Broad low pressure lifts through the region today, and then a
cold front passes through tonight. High pressure passes north of
the area Tuesday, and then moves offshore Tuesday night. A warm
front lifts to the north on Wednesday. Several disturbances
pass to the north through the end of the week, dragging cold
fronts through the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A challenging forecast thus far today as our forecast area is
split by a very slow northbound warm front. This is across
southern New Jersey and northern Delmarva late this morning.
Temperatures and dew points are rising in the vicinity of the
front and especially to its south. The advection of the warm and
more humid air over the colder ground and especially the colder
ocean waters is resulting in fog although over land much of the
visibilities have improved.

An area of mostly elevated instability continues to spread
north-northwestward late this morning in response to the
movement of the warm front. This instability has been enough for
decent updraft strength to promote some thunderstorms across
parts of Delmarva and southern to central New Jersey. There are
currently a few more thunderstorms south of DC and these should
track north-northeastward within an instability axis and high
precipitable water area (near 1.5 inches). A few stronger
storms earlier produced wind gusts to near 40 mph, and even a
small hail report. Areas of heavy rain will continue at times and
a Flood Watch remains in effect for much of the area. Where
there is a convective contribution, rainfall rates will locally
increase quite a bit for a time. Some flooding reports have
been received.

The temperature forecast continues to be rather challenging as
the trends all depend on the movement of the warm front. Plenty
of rain north of the front has helped keep the cooler low-level
air locked in across much of eastern PA and northern NJ due to
no mixing. This may be tough to erode, however at least some
warming is expected into this evening. As a result, temperatures
were reworked some.

Some guidance suggests that a narrow line of heavy rain with
possibly embedded thunder moves into the area from the west
late this afternoon. We continue to maintain categorical PoPs
overall, although southern Delaware has had less rain thus far.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
The surface low will pass through the region this evening, and
the southwestward-extending cold front will begin its progress
through the area thereafter. This should slowly shut off
precipitation chances from northwest to southeast through the
period. High-resolution models indicate that the last major
batch of precipitation should move through early this evening,
with rain becoming lighter and more scattered in nature
thereafter. The PoPs reflect these general trends, with chances
becoming confined to the far southeast CWA by daybreak Monday.

Temperatures are once again a challenge with the location of
the northward-progressing warm front and southeastward-
progressing cold front being key factors in how hourly values
evolve. Given overall poor model performance so far with the
warm front in particular, confidence is not high with the
forecast numbers tonight. For example, the Poconos and Lehigh
Valley may be considerably colder than forecast if the cold
front makes steadier progress southeastward. For now, have sub-
freezing temps confined to the southern Poconos and vicinity,
with temperatures in the upper 30s and low 40s elsewhere. Winds
will be switching to the west/northwest as the cold front moves
through the area, and may become gusty near daybreak.

The main threat during this period will be stream/river
flooding, which is discussed in the Hydrology section below.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Cold front will be through most of the region by Monday
morning, but will be hung up over the Mid-Atlantic. This will
keep some lingering rain across the Delmarva and southern NJ
through the middle of the day. Additional rainfall will
generally up less than 1/10 inch QPF. Otherwise, high pressure
noses in from the northwest. Skies clear out north and west of
the Fall Line by midday Monday, and clouds thin out over the
rest of the region by Monday evening. A more seasonal airmass
builds into the region with highs in the mid 30s in the Poconos,
and otherwise in the low to mid 40s for the rest of southeast
PA and most of NJ, and in the mid to upper 40s in the Delmarva.

High pressure then passes north of the region Tuesday and moves
offshore Tuesday night. Return flow sets up by Tuesday morning,
and warm front lifts north towards the region, and that warm
front will be through the region Wednesday. Some light precip,
possibly starting out as snow Tuesday night, then rain on
Wednesday, is possible with the approach and passage of that
warm front.

From there, a series of low pressure systems will pass north of
the region through the end of the week. The passage of each low
will drag a cold front through the Northeast and Mid-Atlantic.
Based on the latest model guidance, the bulk of the energy and
support, as well as the bulk of the QPF looks to stay north of
the region, but confidence is fairly low. Even though there will
be shot of cold air behind each cold front, the airmass appears
to be transient, so precip should start out as rain Thursday,
continues through Friday, and then possibly ends as snow Friday
night. This pattern continues into the weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of today...Generally IFR or worse conditions, though may
see some improvement to MVFR/VFR at ILG/ACY/MIV. Rain expected
for most of the day, with varying CIGs/VSBYs likely during
moderate/heavy precip. A few thunderstorms may be near MIV to
ACY. LLWS expected at all sites this afternoon as a strong
south- southwest low- level jet traverses the region.
Light/variable surface winds will become southerly or
southwesterly during the afternoon, with gusts to 20 kts
possible at ACY/MIV/ILG. Moderate confidence.

Tonight...Gradual improvement to VFR during the
evening/overnight hours (with precip gradually ending from
northwest to southeast), with winds becoming west or northwest
between 03Z and 09Z. Speeds around 10 kts after this transition,
with occasional gusts to 20 kts possible. Moderate confidence.

Outlook...

Monday...VFR for most terminals, though lingering MVFR
conditions possible in -RA at KMIV/KACY through Monday
afternoon. NW winds less than 10 kt. Moderate confidence.

Monday night and Tuesday...VFR. N winds Monday night becoming E
on Tuesday less than 10 kt. Moderate confidence.

Tuesday night through Thursday...Generally VFR conditions with
periods of MVFR as rain moves in. Winds less than 10 KT through
the period, though direction will be variable. Low confidence.

&&

.MARINE...
930 AM update...The Dense Fog Advisory for all waters has been
extended through 4 PM. Available coastal cameras show quite a
bit of fog over the waters, and with much warmer air and higher
dew points over the colder waters the fog may not go anywhere
anytime soon. Slowed the increase in winds and seas some more,
although these are starting to increase a bit more now across
the southern waters.

Rain will continue through the day, and there is even a chance
for a few thunderstorms late this morning and this afternoon.
Visibility restrictions and locally higher waves should be
expected with the heavier rainfall.

Outlook...
Monday...Lingering showers over southern NJ/DE waters in the
morning. Ocean seas remain around 5 feet, so will extend the SCA
into Monday afternoon. N winds 10-20 kt. High confidence.

Tuesday through Thursday...Winds and seas should be mostly
below SCA criteria, though ocean seas may build to 5 feet late
Thursday. Moderate confidence.

&&

.HYDROLOGY...
Some flooding occurring today, and a Flood Watch remains effect
through this evening for much of the region.

Total rainfall amounts of 2-3 inches are forecast along the
I-95 corridor. While the first few inches of soil may be soft, a
frozen ground lies underneath mainly along and north of I-78.
Given this and the moisture in the ground, runoff will be very
efficient.

The heaviest rain is expected to occur through this afternoon.
The potential for low-lying flooding will continue as long as
the rain falls, while the potential for river flooding exists
into Monday.

The heaviest axis of precipitation is expected to be from parts
of Delmarva and southern New Jersey into the I-95 corridor.
Rivers in southeast Pennsylvania including the lower Schuylkill,
and rivers in central and northern New Jersey including the
Raritan and Passaic could all approach flood stage or experience
minor flooding. If the Raritan basin sees the brunt of the
rainfall, the Millstone River could experience moderate
flooding.

Visit the AHPS web site to see where our main concerns are.

The AHPS website is:

https:/water.weather.gov/ahps2/index.php?wfo=phi

&&

.CLIMATE...
The only climate site that may have their record high
temperature challenged today is Georgetown, Delaware. The
current record high temperature for this location is 71 in 2009.

We are also looking at possible record daily rainfall today.
The records are below for reference.

    2/11

ACY 1.70 1886

PHl 1.85 1983

ILG 1.62 1983

ABE 1.40 1983

TTN 1.60 1983

GED 2.10 1994

RDG 1.26 1886

MPO 2.47 1960

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ060>062-070-071-
     101>106.
NJ...Flood Watch through this evening for NJZ007>010-012>027.
DE...Flood Watch through this evening for DEZ001-002.
MD...Flood Watch through this evening for MDZ008-012-015-019-020.
MARINE...Dense Fog Advisory until 4 PM EST this afternoon for ANZ430-
     431-450>455.
     Small Craft Advisory until 5 PM EST Monday for ANZ450>455.
     Small Craft Advisory until 6 PM EST this evening for ANZ430-
     431.

&&

Synopsis...MPS
Near Term...Gorse
Short Term...CMS
Long Term...MPS
Aviation...CMS/MPS
Marine...CMS/Gorse/MPS
Hydrology...
Climate...
Hazardous weather outlook, Feb 11, 12:26 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1226 PM EST Sun Feb 11 2018

DEZ001-002-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070-
071-101>106-121730-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Warren-
Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
1226 PM EST Sun Feb 11 2018

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-004-NJZ001-PAZ054-055-121730-
Inland Sussex-Delaware Beaches-Sussex-Carbon-Monroe-
1226 PM EST Sun Feb 11 2018

This Hazardous Weather Outlook is for southern Delaware, northern
New Jersey and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Periods of heavy rain may result in some flooding of poor drainage
areas, including urban areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-121730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1226 PM EST Sun Feb 11 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Feb 11, 6:55 AM EST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
655 AM EST Sun Feb 11 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-111500-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Dover, Georgetown,
Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton,
Newton, Washington, Morristown, Flemington, Somerville,
New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville,
Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson,
Millville, Hammonton, Cape May Court House, Ocean City,
Atlantic City, Long Beach Island, Wharton State Forest,
Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Media,
Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square,
Collegeville, Pottstown, Norristown, Lansdale, Chalfont,
Perkasie, Morrisville, and Doylestown
655 AM EST Sun Feb 11 2018

...Areas of fog, with locally dense fog, will continue through
mid-morning...

Though widespread dense fog has slowly improved this morning,
visibilities are still generally between a half mile and two miles
in most of the region. Visibilities may be locally reduced to a
quarter mile in spots. Combined with the moderate to heavy rain
moving through the area this morning, this will make travel
difficult. If driving this morning, slow down and maintain extra
space from vehicles in front of you.

CMS
Special weather statement, Feb 11, 10:04 AM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1004 AM EST SUN FEB 11 2018

NJZ020-022>027-111530-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Atlantic Coastal Cape
May-Cape May-Southeastern Burlington-
1004 AM EST SUN FEB 11 2018

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...SOUTHEASTERN OCEAN...
NORTHEASTERN CAPE MAY AND SOUTHEASTERN BURLINGTON COUNTIES...

At 1003 AM EST, a strong thunderstorm was located near Mays Landing,
or 11 miles northwest of Ocean City, moving east at 60 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Atlantic City, Ocean City, Pleasantville, Somers Point, Ventnor City,
Brigantine, Northfield, Absecon, Egg Harbor City, Tuckerton,
Weymouth, Estell Manor, Port Republic, Corbin City, Beesleys Point,
Wading River, Dorothy, Pomona, Mays Landing and English Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3953 7428 3952 7429 3954 7426 3950 7429
      3954 7439 3954 7440 3956 7441 3941 7440
      3949 7431 3943 7433 3936 7442 3933 7468
      3929 7455 3924 7462 3927 7485 3951 7488
      3977 7411
TIME...MOT...LOC 1503Z 250DEG 53KT 3941 7471

SFJ
Local storm report, Feb 11, 10:55 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EST SUN FEB 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLOOD            CHERRY HILL             39.90N  75.00W
02/11/2018                   CAMDEN             NJ   DEPT OF HIGHWAYS

            FLOODING ON NJ 38 IN BOTH DIRECATIONS. LANES CLOSED AND
            DETOURED.

1023 AM     FLOOD            GLASSBORO               39.70N  75.11W
02/11/2018                   GLOUCESTER         NJ   DEPT OF HIGHWAYS

            NJ 47 SOUTHBOUND FLOODED ACROSS ALL LANES.

&&

EVENT NUMBER PHI1800036
EVENT NUMBER PHI1800037

SFJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Queen Anne'S

When
February 11, 12:29 PM EST
Where
Queen Anne'S County, 0.88 mi NE of Stevensville
Reported by
Trained Spotter
Coordinates
38.990, -76.310

Storm total rainfall on Kent Island.

Flood, Queen Anne'S

When
February 11, 2:00 PM EST to 5:00 PM EST
Where
Queen Anne'S County, 1.48 mi N of Stevensville to 0.16 mi NNW of Chester Castle Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.001, -76.318

Considerable flooding was reported on the northern half of Kent Island.

Flood, Queen Anne'S

When
February 11, 2:13 PM EST to 3:13 PM EST
Where
Queen Anne'S County, 0.87 mi NW of Church Hill to 0.26 mi N of Church Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.140, -75.990

Flooding was reported on highway 19 between highway 213 and new street which closed all lanes.

Heavy Rain, Queen Anne'S

When
February 11, 2:20 PM EST
Where
Queen Anne'S County, 0.88 mi NE of Stevensville
Reported by
Trained Spotter
Coordinates
38.990, -76.310

Six inches of rain fell on the northern half of Kent Island. Six inches of rain (average of 3 gages) was also reported in Stevensville.

Flood, Cecil

When
February 11, 6:13 PM EST to 8:13 PM EST
Where
Cecil County, 0.53 mi E of North East to 0.6 mi E of North East
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.600, -75.940

Flooding was reported on highway 7 at Howard Street which closed all lanes.

Flood, Queen Anne'S

When
February 11, 8:27 PM EST to 10:27 PM EST
Where
Queen Anne'S County, 5.5 mi S of Ruthsburg to 5.55 mi S of Ruthsburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.920, -75.949

Flooding at the intersection of highways 404 and 303 which closed all lanes. Flooding issues were also reported by the Queen Anne's County Department of Emergency Services at Ackerman Road, Broadcreek Drive, Calvert Road, Buckingham Drive, Queen Mary Court, Chester Drive, Nichols Manor Drive, Bay City Road, Larch Court, Web Foot Lane, Marion Quimby Drive, and Georgette Court. By about noon on February 12, all roads were reopened and clear as water had receded.

Flood, Queen Anne'S

When
February 12, 5:19 AM EST to 7:19 AM EST
Where
Queen Anne'S County, 4.15 mi NNW of Peters Corners to 4.34 mi NNW of Peters Corners
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.252, -75.838

Flooding on Highway 313 between High Bridge road and Millington road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730598, 730601, 730587, 730599, 730588, 730589, 730596.